MAUDE Adverse Event Report: ARTHROCARE CORPORATION EVAC 70 XTRA COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION EVAC 70 XTRA COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number EICA5872-01
Medical Device Problem Codes Leak/Splash (1354); Connection Problem (2900)
Health Effect - Clinical Codes Partial thickness (Second Degree) Burn (2694); Full thickness (Third Degree) Burn (2696)
Date of Event 03/20/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a tonsillectomy and adenoidectomy procedure, in which an evac 70 xtra coblator ii was used, a blanch burn was discovered on the upper corner of the patient's lip.The surgeon did not feel that the wand was fully connected with the metal retractor, it was noted that saline solution was leaking from the connection, this may have caused the tip to not receive enough saline solution.The procedure was completed with the same faulty device with a delay of three (3) minutes.No further complications were reported, the patient did not require a prolonged hospitalization.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H6 and h6 updated.
 
Event or Problem Description
It was reported that, during a tonsillectomy and adenoidectomy procedure, in which an evac 70 xtra coblator ii was used, a three degree blanch burn was discovered on the upper corner of the patient's lip.The surgeon did not feel that the wand was fully connected with the metal retractor, it was noted that saline solution was leaking from the connection, this may have caused the tip to not receive enough saline solution, the burn was treated with bacitracin twice a day.The procedure was completed with the same faulty device and a wet raytec over the lip with a delay of three (3) minutes.No further complications were reported, the patient did not require a prolonged hospitalization.
 
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, a clinical review was performed and it states that photos of the burn were provided for review and confirms the reported.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the report that the tube was leaking and that the wand may have come in contact with the metal retractor we are currently unable to rule out a user technique/ procedural variance as a contributing factor to the reported event.The device ifu does caution ¿do not contact metal objects while activating the wand ¿and ¿failure to maintain suction and direct fluid outflow away from the operative field and into an appropriate receptacle may result in user or patient thermal injury.¿ the patient impact is determined to be the reported third degree burn on the patient¿s upper lip.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include damage to the tubing.Based on this investigation, the need for corrective action is not indicated.

Brand Name
EVAC 70 XTRA COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key21826612
Report Number3006524618-2025-00170
Device Sequence Number9482866
Product Code GEI
UDI-Device Identifier00817470003710
UDI-Public817470003710
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K142999
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberEICA5872-01
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2025
Supplement Date Received by Manufacturer04/09/2025
05/20/2025
Initial Report FDA Received Date04/11/2025
Supplement Report FDA Received Date04/16/2025
05/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age24 MO
Patient SexUnknown